Does Eating Too Much Black Licorice Cause Heart Problems?
A new lawsuit resurfaces not-so-sweet FDA warning about the candy.
A 73-year-old New York City man named David Goldberg who has been eating at least one one-pound bag of black-licorice-flavored Twizzlers per week for years has filed suit against candy maker Hershey Company, the New York Post reports. He claims the company failed to adequately warn consumers about health risks associated with glycyrrhizin, a sweet compound derived from licorice root, on the packaging, even though they were aware that they could cause heart problems.
Goldberg says that last year doctors diagnosed him with atrial fibrillation and prescribed medication, but that even though he no longer scarfs down black licorice, the condition has persisted. He’s suing for unspecified damages.
Hershey has countered that its black licorice is “safe to eat and formulated in full compliance with FDA regulations, including the agency’s regulation affirming the safety of licorice extract for use in food.”
But the suit has resurfaced a warning the Food and Drug Administration issued last year, in which it noted, “If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.”
According to the FDA consumer update, issued in October 2017, consuming the glycyrrhizin found in licorice may prompt potassium levels in the body to decline, which may lead to issues including abnormal heart rate, high blood pressure, edema, lethargy and even congestive heart failure. Generally, however, potassium levels usually return to normal and problems subside after people stop eating black licorice.
While the FDA says not all licorice or licorice-flavored products actually contain glycyrrhizin (some contain anise oil instead or have had the glycyrrhizin removed), it did caution people of all ages not to eat a large amount of glycyrrhizin-containing black licorice all at once and to stop eating it immediately and contact a healthcare provider if they start to experience an irregular heart beat or feel weak. The FDA further warns that black licorice may interact with medications or dietary or herbal supplements.
Whoa. Maybe it’s time to embrace red licorice instead?